Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Tucson, AZ

July 13, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2017, 8:08 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 8:08 PM MST (03:08 UTC)
Expired
Jul 13, 2017, 8:45 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS55 KTWC 140308
SVRTWC
AZC019-140345-
/O.NEW.KTWC.SV.W.0029.170714T0308Z-170714T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
808 PM MST THU JUL 13 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 845 PM MST

* At 806 PM MST, a severe thunderstorm was located near north 
  central Tucson, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail, along with heavy 
           rain. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tucson, Oro Valley, Sahuarita, Flowing Wells, Littletown, Drexel 
  Heights, Tucson Estates, Casas Adobes, Tanque Verde, South Tucson, 
  Saguaro National Park West, San Xavier Mission and Catalina 
  Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3247 11082 3223 11067 3192 11093 3228 11121
TIME...MOT...LOC 0306Z 051DEG 13KT 3228 11089 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
234 
WWUS55 KTWC 140327
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
827 PM MST THU JUL 13 2017

AZC019-140345-
/O.CON.KTWC.SV.W.0029.000000T0000Z-170714T0345Z/
Pima-
827 PM MST THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MST
FOR NORTHEASTERN PIMA COUNTY...

At 824 PM MST, an area of strong to severe thunderstorms was located 
over Tucson, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and small hail, along with locally heavy 
         rain. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Central to west Tucson, Flowing Wells, Drexel Heights, Tucson 
Estates, Casas Adobes, South Tucson, Saguaro National Park West, San 
Xavier Mission and Catalina Foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3247 11082 3223 11067 3192 11093 3228 11121
TIME...MOT...LOC 0324Z 051DEG 13KT 3224 11095 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
714 
WWUS55 KTWC 140343
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
843 PM MST THU JUL 13 2017

AZC019-140351-
/O.EXP.KTWC.SV.W.0029.000000T0000Z-170714T0345Z/
Pima-
843 PM MST THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 845 PM MST...
                
At 8:41 PM MST, storms were starting to weaken across Tucson Metro. 
However, heavy rain is still possible with these thunderstorms.

LAT...LON 3247 11082 3223 11067 3192 11093 3228 11121
TIME...MOT...LOC 0341Z 051DEG 13KT 3221 11099 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:48 PM MST, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 13, 12:48 PM MST, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1248 PM MST Thu Jul 13 2017

.SYNOPSIS...Expect scattered mainly afternoon and evening
thunderstorms through next week. Some thunderstorms will produce
locally heavy rainfall and very strong winds. As a result of the
storms, daily high temperatures will mostly be close to seasonal
normals.

&&

.DISCUSSION...Active day shaping up with convection already
developing off to the east as anticipated. Current surface temperature
and dewpoint from KTUS plugged into the morning sounding gives CIN of
-26 and a CAPE of 2500 J/kg with no other adjustments. Definitely
 primed and ready.

As mentioned earlier, convective allowing models all pretty much
develop thunderstorms east and south of Tucson and push them to the
west with time with a shot off the Rim again this evening, with the
Tucson metro area getting in on the action, likely 5-7 pm. That is
beginning to play out with the early development so confidence is
pretty good at this time. Also may very well end up with a late night
convective complex across Pinal and central/western Pima as an extra
bonus. Beside the typical local flooding concerns with PWs as high as
we have, the shear environment will allow for the potential of local
severe level winds.

Friday will depend significantly on how quickly we clear out any
lingering cloudiness in order to reset the atmosphere. Better flow
aloft during the day but model soundings indicate less instability is
available although still good enough. All the ingredients are well
enough in place that SPC has us in a marginal risk category again.

Beyond that we remain in a rather good flow pattern with plenty of
moisture available for daily rounds of storms, and as is typical there
will be day to day differences to be dealt with. An additional
benefit with this pattern is that high temperatures will be held to
average or slightly below average levels.

&&

.AVIATION...Valid thru 14/23Z.
-SHRA/-TSRA will cont across SE AZ thru early Friday morning. Brief
gusts near 45 kts with the strongest TSRA. Otherwise, VFR conds with
surface winds swly to nwly 8-18 kts and gusts to 25 kts into early
this evening, then dropping to 12 kts or less overnight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening thunderstorms will
prevail into the middle of next week. Expect brief strong, gusty
and erratic winds due to thunderstorm outflows. Otherwise, 20-
foot winds will generally be terrain driven at less than 15 mph.
Occasional gusts will occur during the afternoon hours due to
daytime heating. High temperatures will be close to seasonal
normals this week and increased moisture will result in moderate
relative humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Glueck
FIRE WEATHER...Glueck

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 13, 6:26 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 NE RAMSEY CANYON PRES 31.48N 110.28W
07/13/2017                   COCHISE            AZ   TRAINED SPOTTER

            SPOTTER REPORTED DAMAGE TO THE ROOF OF A BUILDING SOUTH
            OF SIERRA VISTA.

&&

EVENT NUMBER TWC1700011

HARDIN
Local storm report, Jul 13, 7:04 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SSW MESCAL            31.96N 110.44W
07/13/2017  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZE HAIL
            FELL FOR OVER AN HOUR.

&&

EVENT NUMBER TWC1700012

FRENCH
Special weather statement, Jul 13, 7:07 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
707 PM MST THU JUL 13 2017

AZZ504-507-514-140245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
707 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
745 PM MST...

At 705 PM MST, Doppler radar was tracking a strong outflow just
southeast of Tucson with an area of strong thunderstorms developing
just east and southeast of the city. Storm movement was to the west
at 10 to 15 mph.

Winds in excess of 45 mph and blowing dust will be possible with
these storms, followed in some areas by heavy rain and small hail.

Locations impacted include...
Tucson, Oro Valley, Marana, Flowing Wells, Littletown, Drexel
Heights, Summit, Casas Adobes, Tanque Verde, South Tucson, Rita
Ranch, Vail, Davis-Monthan Air Force Base, San Xavier Mission,
Catalina Foothills and Sabino Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3247 11047 3200 11047 3206 11114 3240 11105
TIME...MOT...LOC 0205Z 089DEG 20KT 3214 11076

Meyer
Special weather statement, Jul 13, 7:40 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
740 PM MST THU JUL 13 2017

AZZ503-504-507-513-140345-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
740 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND CENTRAL
SANTA CRUZ COUNTIES UNTIL 845 PM MST...

At 739 PM MST, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 8 miles southeast
of Littletown to 7 miles east of Nogales. These storms are
moving west at around 10 mph.

Wind gusts of 50 mph and blowing dust will be possible with these
storms.

Locations impacted include...
Nogales, Green Valley, Sahuarita, East Sahuarita, Tubac, Summit,
Patagonia, Amado, Pena Blanca Lake, Tumacacori, Rio Rico, Kino
Springs, Corona De Tucson, Madera Canyon and Patagonia Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3135 11114 3206 11114 3202 11069 3133 11068
      3133 11108
TIME...MOT...LOC 0239Z 070DEG 10KT 3203 11080 3135 11080

French
Local storm report, Jul 13, 7:43 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
743 PM MST THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLASH FLOOD      ST. DAVID               31.90N 110.23W
07/13/2017                   COCHISE            AZ   TWITTER

            DRAGOON/GILA WASH AT SYBIL RD IMPASSABLE DUE TO FLASH
            FLOODING.

&&

EVENT NUMBER TWC1700013

JKP
Special weather statement, Jul 13, 7:56 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
756 PM MST THU JUL 13 2017

AZZ504-507-514-140345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
756 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
845 PM MST...

At 754 PM MST, Doppler radar was tracking an area of strong
thunderstorms pushing into northern Tucson, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with locally heavy rain.

Locations impacted include...
Tucson, Oro Valley, Flowing Wells, Littletown, Casas Adobes, Tanque
Verde, Drexel Heights, Tortolita, South Tucson, Rita Ranch, Vail,
Mount Lemmon/Summerhaven, Davis-Monthan Air Force Base, Catalina
State Park, San Xavier Mission, Catalina Foothills, Sabino Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3250 11103 3249 11049 3199 11047 3206 11105
TIME...MOT...LOC 0254Z 357DEG 11KT 3230 11079

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:05 PM MSTSpecial Weather StatementTWCCochise55 min
Jul 13, 5:13 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Jul 13, 5:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima50 min
Jul 13, 5:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 13, 5:43 PM MSTSevere Thunderstorm WarningTWCCochise62 min
Jul 13, 6:00 PM MSTBlowing Dust AdvisoryTWCPima, Pinal2 hr
Jul 13, 6:00 PM MSTSevere Thunderstorm WarningTWCCochise, Pima45 min
Jul 13, 6:05 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 13, 6:13 PM MSTSpecial Weather StatementTWCGraham47 min
Jul 13, 6:36 PM MSTFlash Flood WarningTWCCochise114 min
Jul 13, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz62 min
Jul 13, 6:47 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz33 min
Jul 13, 7:07 PM MSTSpecial Weather StatementTWC38 min
Jul 13, 7:10 PM MSTSevere Thunderstorm WarningTWCPima80 min
Jul 13, 7:40 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Jul 13, 7:43 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 13, 7:56 PM MSTSpecial Weather StatementTWC49 min
Jul 13, 8:32 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jul 13, 9:12 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Jul 14, 3:55 PM MSTSpecial Weather StatementTWCGraham35 min
Jul 14, 4:38 PM MSTSpecial Weather StatementTWC37 min
Jul 14, 4:55 PM MSTSevere Thunderstorm WarningTWCPinal35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.